Diagnostic radiopacity and hepatotoxicity following chloroform ingestion: A case report

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Background: Diagostic imaging can help in the management of toxicology emergencies. The authors report on a patient who presented to the emergency department with coma and suppressed respirations after ingestion of an unknown substance. Methods: Ingestion of chloroform with radiopaque material in the bowel on abdominal radiograph was documented. The patient was treated with haemoperfusion, activated charcoal, and laxatives to decrease the toxicities. Results: Hepatotoxicity occurred on post-ingestion day 3 and elevation of liver enzymes reached peak levels on post-ingestion day 5. The patient received N-acetylsystein and supportive care during hospitalisation. The patient improved from hepatic dysfunction and was discharged without complication on post-ingestion day 11. Conclusion: Radiographic studies in toxicology may confirm a diagnosis and assist in therapeutic intervention.

Original languageEnglish
Pages (from-to)394-395
Number of pages2
JournalEmergency Medicine Journal
Volume23
Issue number5
DOIs
Publication statusPublished - 2006 May 1

Fingerprint

Chloroform
Eating
Toxicology
Hemoperfusion
Laxatives
Charcoal
Liver
Coma
Hospital Emergency Service
Respiration
Hospitalization
Emergencies
Enzymes
Therapeutics

ASJC Scopus subject areas

  • Emergency Medicine
  • Critical Care and Intensive Care Medicine

Cite this

Diagnostic radiopacity and hepatotoxicity following chloroform ingestion : A case report. / Choi, Sung Hyuk; Lee, Sung Woo; Hong, Y. S.; Kim, Su Jin; Moon, Sungwoo; Moon, J. D.

In: Emergency Medicine Journal, Vol. 23, No. 5, 01.05.2006, p. 394-395.

Research output: Contribution to journalArticle

@article{71167db1b4954fd1bb90f79502ceeb21,
title = "Diagnostic radiopacity and hepatotoxicity following chloroform ingestion: A case report",
abstract = "Background: Diagostic imaging can help in the management of toxicology emergencies. The authors report on a patient who presented to the emergency department with coma and suppressed respirations after ingestion of an unknown substance. Methods: Ingestion of chloroform with radiopaque material in the bowel on abdominal radiograph was documented. The patient was treated with haemoperfusion, activated charcoal, and laxatives to decrease the toxicities. Results: Hepatotoxicity occurred on post-ingestion day 3 and elevation of liver enzymes reached peak levels on post-ingestion day 5. The patient received N-acetylsystein and supportive care during hospitalisation. The patient improved from hepatic dysfunction and was discharged without complication on post-ingestion day 11. Conclusion: Radiographic studies in toxicology may confirm a diagnosis and assist in therapeutic intervention.",
author = "Choi, {Sung Hyuk} and Lee, {Sung Woo} and Hong, {Y. S.} and Kim, {Su Jin} and Sungwoo Moon and Moon, {J. D.}",
year = "2006",
month = "5",
day = "1",
doi = "10.1136/emj.2005.027466",
language = "English",
volume = "23",
pages = "394--395",
journal = "Emergency Medicine Journal",
issn = "1472-0205",
publisher = "BMJ Publishing Group",
number = "5",

}

TY - JOUR

T1 - Diagnostic radiopacity and hepatotoxicity following chloroform ingestion

T2 - A case report

AU - Choi, Sung Hyuk

AU - Lee, Sung Woo

AU - Hong, Y. S.

AU - Kim, Su Jin

AU - Moon, Sungwoo

AU - Moon, J. D.

PY - 2006/5/1

Y1 - 2006/5/1

N2 - Background: Diagostic imaging can help in the management of toxicology emergencies. The authors report on a patient who presented to the emergency department with coma and suppressed respirations after ingestion of an unknown substance. Methods: Ingestion of chloroform with radiopaque material in the bowel on abdominal radiograph was documented. The patient was treated with haemoperfusion, activated charcoal, and laxatives to decrease the toxicities. Results: Hepatotoxicity occurred on post-ingestion day 3 and elevation of liver enzymes reached peak levels on post-ingestion day 5. The patient received N-acetylsystein and supportive care during hospitalisation. The patient improved from hepatic dysfunction and was discharged without complication on post-ingestion day 11. Conclusion: Radiographic studies in toxicology may confirm a diagnosis and assist in therapeutic intervention.

AB - Background: Diagostic imaging can help in the management of toxicology emergencies. The authors report on a patient who presented to the emergency department with coma and suppressed respirations after ingestion of an unknown substance. Methods: Ingestion of chloroform with radiopaque material in the bowel on abdominal radiograph was documented. The patient was treated with haemoperfusion, activated charcoal, and laxatives to decrease the toxicities. Results: Hepatotoxicity occurred on post-ingestion day 3 and elevation of liver enzymes reached peak levels on post-ingestion day 5. The patient received N-acetylsystein and supportive care during hospitalisation. The patient improved from hepatic dysfunction and was discharged without complication on post-ingestion day 11. Conclusion: Radiographic studies in toxicology may confirm a diagnosis and assist in therapeutic intervention.

UR - http://www.scopus.com/inward/record.url?scp=33744972588&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33744972588&partnerID=8YFLogxK

U2 - 10.1136/emj.2005.027466

DO - 10.1136/emj.2005.027466

M3 - Article

C2 - 16627845

AN - SCOPUS:33744972588

VL - 23

SP - 394

EP - 395

JO - Emergency Medicine Journal

JF - Emergency Medicine Journal

SN - 1472-0205

IS - 5

ER -